Automorphisms of Ideals of Polynomial Rings

  • Tiago Macedo
  • Thiago Castilho de Mello


Let R be a commutative integral domain with unit, f be a nonconstant monic polynomial in R[t], and \(I_f \subset R[t]\) be the ideal generated by f. In this paper we study the group of R-algebra automorphisms of the R-algebra without unit \(I_f\). We show that, if f has only one root (possibly with multiplicity), then \({{\mathrm{Aut}}}(I_f) \cong R^\times \). We also show that, under certain mild hypothesis, if f has at least two different roots in the algebraic closure of the quotient field of R, then \({{\mathrm{Aut}}}(I_f)\) is a cyclic group and its order can be completely determined by analyzing the roots of f.


Automorphisms Commutative Algebra Ideals 

Mathematics Subject Classification

Primary 08A35 13A15 16W20 



The first author would like to thank CNPq and the second author would like to thank CNPq and Fapesp for their financial supports. The first author would also like to thank D. Nakano for bringing up the problem that motivated this paper, and both authors would like to thank J. Hahn and E. Wofsey for their important suggestions (Hahn and Wofsey 2015).


  1. Atiyah, M.F., Macdonald, I.G.: Introduction to commutative algebra. Addison-Wesley Publishing Co., Reading (1969)zbMATHGoogle Scholar
  2. Boe, B.D., Drupieski, C.M., Macedo, T.R., Nakano, D.K.: Extensions for Generalized Current Algebras (2015). arXiv:1511.00024
  3. Cohn, P.M.: Subalgebras of free associative algebras. Proc. Lond. Math. Soc. 3–14(4), 618–632 (1964). doi: 10.1112/plms/3-14.4.618
  4. Czerniakiewicz, A.J.: Automorphisms of a free associative algebra of rank \(2\). I. Trans. Am. Math. Soc. 160, 393–401 (1971)MathSciNetzbMATHGoogle Scholar
  5. Czerniakiewicz, A.J.: Automorphisms of a free associative algebra of rank \(2\). II. Trans. Am. Math. Soc. 171, 309–315 (1972)MathSciNetzbMATHGoogle Scholar
  6. Hahn, J., Wofsey, E.: Automorphisms of ideals of \({\mathbb{C}} [t]\). MathOverflow. (version: 2015-01-29)
  7. Jung, H.W.E.: Über ganze birationale Transformationen der Ebene. J. Reine Angew. Math. 184, 161–174 (1942)MathSciNetzbMATHGoogle Scholar
  8. Makar-Limanov, L.G.: The automorphisms of the free algebra with two generators. Funkcional. Anal. i Priložen. 4(3), 107–108 (1970)MathSciNetzbMATHGoogle Scholar
  9. Shestakov, I.P., Umirbaev, U.U.: The tame and the wild automorphisms of polynomial rings in three variables. J. Am. Math. Soc. 17(1), 197–227 (2004). (electronic) MathSciNetCrossRefzbMATHGoogle Scholar
  10. Umirbaev, U.U.: The Anick automorphism of free associative algebras. J. Reine Angew. Math. 605, 165–178 (2007)MathSciNetzbMATHGoogle Scholar
  11. University of Georgia VIGRE Algebra Group.: Second cohomology for finite groups of Lie type. J. Algebra 360, 21–52 (2012, University of Georgia VIGRE Algebra Group: Brian D. Boe, Brian Bonsignore, Theresa Brons, Jon F. Carlson, Leonard Chastkofsky, Christopher M. Drupieski, Niles Johnson, Wenjing Li, Phong Thanh Luu, Tiago Macedo, Daniel K. Nakano, Nham Vo Ngo, Brandon L. Samples, Andrew J. Talian, Lisa Townsley and Benjamin J. Wyser)Google Scholar
  12. van den Essen, A.: Polynomial Automorphisms and the Jacobian Conjecture, Progress in Mathematics, vol. 190 (2000)Google Scholar
  13. van der Kulk, W.: On polynomial rings in two variables. Nieuw Arch. Wiskunde 1(3), 33–41 (1953)MathSciNetzbMATHGoogle Scholar

Copyright information

© Sociedade Brasileira de Matemática 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of OttawaOttawaCanada
  2. 2.Department of Science and TechnologyFederal University of São PauloSão José dos CamposBrazil

Personalised recommendations